Missouri, 2005

Flash Flood in Missouri, September 15, 2005

September 15, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 15, 2:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 15, 2:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT THU SEP 15 2005

.DISCUSSION...
FIRST WAVE OF CONVECTION MAKING ITS WAY THROUGH THE FORECAST
AREA...AND HAVE MADE SOME ADJUSTMENTS FOR THIS IN THE SHORT TERM
GRIDS. CONVECTION IS ELEVATED...AND IS MOVING AT A NICE CLIP AS
LEAD SHORTWAVE MOVES ENE THROUGH THE AREA AHEAD OF THE STRONGER
SHORTWAVE NOW OVER WESTERN KS. FIRST AREA OF RAIN MAY CLEAR A GOOD
CHUNK OF THE CWA BEFORE 1200 GMT.

NEXT AREA OF RAIN ASSOCIATED WITH STRONG SHORTWAVE OVER WESTERN KS
WILL MOVE THROUGH THE AREA TODAY...EXITING THE AREA LATE THIS
AFTERNOON AND THIS EVENING. HAVE CATEGORICAL RAIN CHANCES IN
MOST...IF NOT ALL AREAS...TAPERING THE RAIN OFF FROM SW-NE THIS
AFTERNOON AND EARLY TONIGHT.

HEAVY RAIN AND POSSIBLE FLOODING THE MOST OBVIOUS CONCERN IN THE
NEAR TERM. STRONGLY DIFFLUENT FLOW ALOFT IN THE RIGHT ENTRANCE
REGION OF THE UPPER JET IS COUPLED WITH DEEP MOISTURE (PROGGED
PRECIPITABLE WATER VALUES OF 1.8-1.9). LOOKS AS THOUGH HEAVIEST RAIN
WILL OCCUR THIS MORNING ALONG AND AHEAD OF THE 850MB LOW TRACK ON
THE MO OZARK PLATEAU WHERE ISENTROPIC LIFT WILL BE MAXIMIZED. POINT
SOUNDINGS STILL INDICATE SOME MODEST ELEVATED INSTABILITY...BUT THAT
DECREASES WITH TIME THIS MORNING. PREVIOUS THINKING HAS BEEN THAT
WITH RECENT GENERALLY DRY CONDITIONS OVER THE REGION...NOT TO GO
WITH A FLOOD WATCH...HOWEVER...STARTING TO RETHINK THIS FOR TODAY.
AT THE VERY LEAST WILL MENTION HEAVY RAIN IN THE ZONE FORECAST AND
HAZARDOUS WEATHER OUTLOOK.

MAY TAKE A WHILE FOR LOW CLOUDS TO CLEAR IN THE WAKE OF THE UPPER
SYSTEM TONIGHT. CLEARING SHOULD OCCUR OVER WESTERN PORTIONS OF THE
CWA TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION AHEAD OF 500MB
FLAT RIDGE. HAVE PUT FOG IN THE FORECAST FOR THE WESTERN
MO/SOUTHEAST KS. WILL ALSO MENTION SOME THE CHANCE OF SHALLOW
RADIATION FOG AGAIN FRIDAY NIGHT WITH SURFACE HIGH OVER EASTERN MO.

ADJUSTED TEMPERATURES DOWN FROM PREVIOUS FORECAST FOR THE NEXT
COUPLE OF DAYS...BUT WARM WEATHER WILL RETURN OVER THE UPCOMING
WEEKEND AS FLAT UPPER LEVEL RIDGE BUILDS INTO THE AREA AND LOW LEVEL
WARM ADVECTION KICKS IN. ZONAL FLOW WILL REMAIN IN PLACE OVER THE
REGION INTO EARLY NEXT WEEK. BOTH THE NAM AND AND THE GFS DEVELOP A
LEE SIDE LOW OVER THE CENTRAL HIGH PLAINS OVER THE WEEKEND WITH
DECENT ISENTROPIC UPGLIDE MOVING INTO THE AREA LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE NEXT SURFACE FRONT. LOW LEVEL
MOISTURE NOT OVERLY ABUNDANT LATE SATURDAY...BUT WILL CONTINUE TO GO
WITH LOW RAIN CHANCES FOR THE NORTHERN CWA LATE IN THE UPCOMING
WEEKEND. DSA

&&

.AVIATION...
06Z TAFS...SHORT TERM CONCERNS DEAL WITH ONGOING CONVECTION ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS. CEILINGS AND VISIBILITIES
WILL BE IFR AT TIMES...ESPECIALLY THE NEXT FEW HOURS AS THE COMPLEX
MOVES EASTWARD. ADDITIONAL DEVELOPMENT ACROSS CENTRAL OKLAHOMA AND
CENTRAL KANSAS WILL BEGIN TO AFFECT PORTIONS OF THE OZARKS AND
SOUTHEAST KANSAS THIS MORNING. HAVE KEPT MVFR/IFR CONDITIONS
THROUGHOUT THE DAY DUE TO THE PERSISTENT LOW LCL AND LIFT ACROSS THE
REGION. LATER SHIFTS WILL NEED TO RE-EVALUATE FOG POTENTIAL
OVERNIGHT.

JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 15, 3:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT THU SEP 15 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
450 AM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVED THROUGH THE
REGION DURING THE PREDAWN HOURS. ANOTHER STORM SYSTEM OVER KANSAS
AND OKLAHOMA WILL ALSO MOVE THROUGH SOUTHEAST KANSAS AND CENTRAL
AND SOUTHERN MISSOURI THIS MORNING. AREAS OF FLOODING WILL LIKELY
DEVELOP THROUGH THE EARLY AFTERNOON HOURS...ESPECIALLY IN COUNTIES
ALONG AND SOUTH OF A GIRARD KANSAS TO ELDON LINE. A FLOOD WATCH IS
IN AFFECT FOR MUCH THE AREA THROUGH 1 PM.

WHILE ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT ALONG THE
ARKANSAS STATE LINE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

AREAS OF FOG WILL BE POSSIBLE IN WESTERN MISSOURI AND SOUTHEAST
KANSAS TONIGHT AND EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOG WILL ALSO BE POSSIBLE FRIDAY NIGHT. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...PLEASE RELAY
RAINFALL REPORTS AND LOCATIONS AND SEVERITY OF FLOODING...IF IT
SHOULD OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
September 15, 5:00 AM CST to 9:00 AM CST
Where
Greene County, Springfield
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

Thunderstorms producing heavy rain caused Wilson's Creek to flood in western sections of Springfield. Several other roads in the city of Springfield also became impassable from flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473983.